Wisconsin, 2009Hail in Wisconsin, July 21, 2009
July 21, 2009 · NWS MPX · 1 event in 1 county or zone
Several factors led to an isolated severe hail report in West Central Wisconsin Tuesday afternoon, July 21st. These factors included a strong disturbance, a low freezing level, and a weak frontal boundary that caused thunderstorms to develop, one of which produced quarter size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several factors led to an isolated severe hail report in West Central Wisconsin Tuesday afternoon, July 21st. These factors included a strong disturbance, a low freezing level, and a weak frontal boundary that caused thunderstorms to develop, one of which produced quarter size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 21, 2:22 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 21, 2:22 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT TUE JUL 21 2009
.DISCUSSION...
EARLY AFTERNOON ANALYSIS SHOWS A WEAK COLD FRONT BISECTING THE
CWA...ROUGHLY FROM NEAR ST CLOUD TO NEW ULM. SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE DEVELOPING THIS AFTERNOON INTO
EARLY EVENING ATTENDANT WITH THE COLD FRONT...WITH IMPETUS FROM A
MID LEVEL SHORTWAVE THAT IS ENTERING CENTRAL MINNESOTA. NOT
SURPRISING THAT A FEW OF THESE STORMS ARE PUTTING OUT LOW-END SEVERE
HAIL /CIRCA 1 INCH/...WITH RELATIVELY LOW FREEZING LEVELS BETWEEN 9K
/NORTH CWA/ AND 10K FEET /SOUTH CWA/. ALTHOUGH THE HAIL THREAT AND
POSSIBILITY OF BRIEF/ISOLATED HEAVY RAINFALL WILL MAINTAIN ITSELF
INTO EARLY EVENING...COVERAGE SHOULD BE WIDELY SCATTERED IN
NATURE.
THE AFOREMENTIONED SHORTWAVE IS TRAVELING THROUGH THE BASE OF A MID/UPPER
LOW OVER NORTHERN/CENTRAL MANITOBA. THIS FEATURE WILL SHEAR OUT
OVER THE NEXT 24-48 HOURS...AND YIELD NORTHWEST FLOW REGIONALLY
THROUGH THE WEEK. THIS WILL LEAVE THE FORECAST AREA SUBJECT TO
SOMEWHAT ARBITRARY ISOLATED TO WIDELY SCATTERED SHOWER/TS
ACTIVITY...ESPECIALLY NORTH OF THE INTERSTATE 94 CORRIDOR WHERE
COOLER MID LEVEL TEMPERATURES AND DEEPER MOISTURE ARE PROGGED.
HAVE MAINTAINED 20-30 POPS ON WEDNESDAY...WITH MORE CONFIDENCE IN
THE AFTERNOON FOR DIURNALLY DRIVEN ACTIVITY.
THE MOST LIKELY SHOWER-FREE TIMEFRAME APPEARS TO BE WEDNESDAY
NIGHT AND THURSDAY...AS THE TROUGH SHIFTS TOWARD THE CENTRAL GREAT
LAKES. A TRAILING SASKATCHEWAN SHORTWAVE WILL MERGE WITH THE GREAT
LAKES TROUGH...AND ROTATE OVER ONTARIO THROUGH A GOOD PORTION OF
THE WEEKEND. THE ASSOCIATED FRONT WILL MOVE ACROSS THE FORECAST
AREA BETWEEN 06Z FRIDAY AND 06Z SATURDAY...ALONG WITH DECENT
SHORTWAVE ENERGY ON FRIDAY NIGHT AND SATURDAY. HAVE RETAINED 30-40
POPS FROM LATE THURSDAY NIGHT THROUGH SATURDAY. THE LOW WILL
CIRCULATE OVER HUDSON BAY THROUGH EARLY NEXT WEEK...WHILE
EXTENSIVE TROUGHING AFFECTS THE NORTHERN CONUS. THE PRESENCE OF
THE TROUGH WILL KEEP 20-30 POPS IN THE FORECAST THROUGH THE
MAJORITY OF THE EXTENDED FORECAST.
HIGH TEMPERATURES WILL REMAIN SLIGHTLY BELOW CLIMATOLOGICAL
NORMALS THROUGH MOST OF THE PERIOD DUE TO THE INFLUENCE OF THE
TROUGH.
&&
.AVIATION... /18Z TAF ISSUANCE/
COLD FRONT NEAR A BRAINERD-ST CLOUD-FAIRMONT LINE ATTM. CONVECTION
BEGINNING TO DEVELOP JUST WEST OF HERE. STEEP MID LEVEL LAPSE
RATES PRESENT ALONG WITH APPROACHING SHORT WAVE MOVING INTO WEST
CENTRAL MN. NMM4 SHOWING KMSP AND KRNH HAVING THE BEST CHANCE OF
SEEING SOME CONVECTION THIS AFTERNOON AND EVENING WITH SHOWERS AND
ISOLATED THUNDERSTORMS EARLY THIS EVENING FOR KEAU. LOW CLOUD
CEILINGS DEVELOPING WHERE IT CLEARED THIS MORNING BUT MAINLY VFR
AS TEMP/DP CONTINUE TO SEPARATE. OVERNIGHT...MUCH OF EASTERN AND
SOUTHERN MN AND WEST CENTRAL WI SHOULD SEE FOG DEVELOPMENT WITH
MOIST LOW LEVEL CONDITIONS. CONTINUED THE TREND OF MVFR FOG
DEVELOPING FOR KRNH AND KEAU WITH TEMPO IFR CONDITIONS DURING THE
EARLY MORNING HOURS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
LS/RAH
Hazardous weather outlook, Jul 21, 11:53 AM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 PM CDT TUE JUL 21 2009
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1253 PM CDT TUE JUL 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE ACROSS EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN ON WEDNESDAY...AND ACROSS THE ENTIRE AREA FROM
LATE THURSDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
RAH
In the hours before
Local storm report, Jul 21, 4:10 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
510 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 SE COTTAGE GROVE 44.81N 92.92W
07/21/2009 M0.75 INCH WASHINGTON MN TRAINED SPOTTER
&&
MKMSpecial weather statement, Jul 21, 4:54 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
554 PM CDT TUE JUL 21 2009
MNZ070-212345-
DAKOTA-
554 PM CDT TUE JUL 21 2009
AT 554 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF COATES. THIS STORM WAS MOVING WEST
AT 10 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
COATES.
FARMINGTON.
LAKEVILLE.
LAT...LON 4457 9327 4475 9329 4473 9297 4464 9290
TIME...MOT...LOC 2254Z 075DEG 11KT 4468 9307
Local storm report, Jul 21, 5:03 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
603 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL COTTAGE GROVE 44.82N 92.93W
07/21/2009 E1.75 INCH WASHINGTON MN LAW ENFORCEMENT
&&
DFCLocal storm report, Jul 21, 5:04 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
604 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL LITTLE FALLS 45.98N 94.36W
07/21/2009 M0.75 INCH MORRISON MN TRAINED SPOTTER
0210 PM HAIL 1 SW LITTLE ROCK 45.80N 94.07W
07/21/2009 M1.00 INCH BENTON MN PUBLIC
MEASURED IN GRAHAM TOWNSHIP
0213 PM HAIL WAITE PARK 45.55N 94.22W
07/21/2009 M0.75 INCH STEARNS MN LAW ENFORCEMENT
0300 PM HAIL 3 E DUELM 45.56N 93.88W
07/21/2009 M0.75 INCH BENTON MN PUBLIC
0300 PM HAIL 2 ESE DUELM 45.55N 93.89W
07/21/2009 M1.00 INCH SHERBURNE MN PUBLIC
GARDEN SHREDDED
0300 PM HAIL STILLWATER 45.06N 92.82W
07/21/2009 M0.50 INCH WASHINGTON MN TRAINED SPOTTER
0304 PM HAIL 2 S HAMBURG 44.70N 93.96W
07/21/2009 M0.25 INCH SIBLEY MN TRAINED SPOTTER
0310 PM HAIL WOODBURY 44.91N 92.92W
07/21/2009 M0.50 INCH WASHINGTON MN TRAINED SPOTTER
HAIL OCCURRED FROM 310 TO 317 PM
0315 PM HAIL LAKELAND 44.95N 92.77W
07/21/2009 E0.88 INCH WASHINGTON MN TRAINED SPOTTER
0320 PM HAIL 4 NNW MAPLETON 43.98N 93.98W
07/21/2009 M1.00 INCH BLUE EARTH MN PUBLIC
QUARTER SIZED HAIL FELL AGAIN AT 325 PM.
0328 PM HAIL HUDSON 44.97N 92.74W
07/21/2009 E0.25 INCH ST. CROIX WI TRAINED SPOTTER
0341 PM HAIL 5 SW MONTICELLO 45.25N 93.87W
07/21/2009 M0.50 INCH WRIGHT MN TRAINED SPOTTER
0345 PM HAIL 1 NW BUFFALO 45.19N 93.88W
07/21/2009 M0.75 INCH WRIGHT MN TRAINED SPOTTER
0353 PM HAIL 3 N ELK RIVER 45.38N 93.57W
07/21/2009 M0.75 INCH SHERBURNE MN TRAINED SPOTTER
0406 PM HAIL 1 ENE ROGERS 45.20N 93.53W
07/21/2009 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
AT COUNTY RD 13 AND 144
0410 PM HAIL 2 SE ELK RIVER 45.32N 93.55W
07/21/2009 M1.25 INCH SHERBURNE MN TRAINED SPOTTER
0411 PM HAIL 3 NE ROGERS 45.22N 93.52W
07/21/2009 M1.00 INCH HENNEPIN MN TRAINED SPOTTER
MEASURED AT INTERSECTION OF BROCKTON AND PINE IN DAYTON.
0411 PM HAIL BUFFALO 45.18N 93.87W
07/21/2009 M0.75 INCH WRIGHT MN TRAINED SPOTTER
0415 PM HAIL RAMSEY 45.26N 93.45W
07/21/2009 M0.75 INCH ANOKA MN TRAINED SPOTTER
0419 PM HAIL DAYTON 45.19N 93.47W
07/21/2009 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
0430 PM HAIL WATERTOWN 44.96N 93.85W
07/21/2009 M1.00 INCH CARVER MN LAW ENFORCEMENT
0450 PM HAIL 1 SE COTTAGE GROVE 44.81N 92.92W
07/21/2009 M0.75 INCH WASHINGTON MN TRAINED SPOTTER
0453 PM HAIL 1 E ST PAUL PARK 44.84N 92.98W
07/21/2009 M1.75 INCH WASHINGTON MN FIRE DEPT/RESCUE
REPORTED AT INTESECTION OF HIGHWAY 61 AND GLEN RD
0510 PM HAIL COTTAGE GROVE 44.82N 92.93W
07/21/2009 E1.75 INCH WASHINGTON MN LAW ENFORCEMENT
&&
MKMLocal storm report, Jul 21, 5:10 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 3 NNE ST PAUL 44.99N 93.08W
07/21/2009 M0.88 INCH RAMSEY MN TRAINED SPOTTER
NEAR LARPENTEUR AND EDGETON
&&
MKMSpecial weather statement, Jul 21, 5:18 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
618 PM CDT TUE JUL 21 2009
MNZ083-084-220000-
BLUE EARTH-WASECA-
618 PM CDT TUE JUL 21 2009
AT 616 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR EAGLE LAKE. THIS STORM WAS MOVING SOUTHEAST AT 15
MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EAGLE LAKE.
ST CLAIR.
JANESVILLE.
PEMBERTON.
WALDORF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4392 9348 4392 9384 4416 9399 4418 9376
TIME...MOT...LOC 2318Z 330DEG 13KT 4413 9384
Hail, Chippewa
- When
- July 21, 5:45 PM CST
- Where
- Chippewa County, 1.47 mi W of Norma to 0.9 mi WSW of Eagle Pt
- Measured
- 1 in hail
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 44.950, -91.400
The local emergency manager reported that minor car damage occurred with the larger hail stones approximately five miles north of Chippewa Falls. In addition, a local pizza place observed quarter size hail from the same storm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Minnesota, July 21, 20091 death · 1.75 in hail · 25 events
- Tornado and Hail in Texas, July 21, 2009$3.0 million · EF0 · 3 events
- Tornadoes and Flash Flooding in Arkansas, July 21, 2009$385,000 · EF0 · 9 events
- Flash Flooding and Hail in Colorado, July 21, 2009$371,000 · 1.5 in hail · 3 events
- Damaging Winds in Texas, July 21, 2009$200,000 · 56 kt wind · 9 events
- Lightning Strike in North Carolina, July 21, 2009$200,000 · 1 event
- Hail and Damaging Wind in Minnesota, July 21, 2009$25,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Kansas, July 21 to 22, 2009$20,000 · 6 events
- Flash Flooding in New Mexico, July 21, 2009$23,000 · 2 events
- Hail in Pennsylvania, July 21, 20091 in hail · 15 events
- Hail in Iowa, July 21, 2009$17,000 · 1 in hail · 2 events
- Drought in Wisconsin, July 21 to 31, 200912 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173507.